Acta Applicandae Mathematica

, Volume 34, Issue 1–2, pp 175–188 | Cite as

Topological conditions enabling use of harris methods in discrete and continuous time

  • R. L. Tweedie
Part III: Regeneration


This paper describes the role of continuous components in linking the topological and measuretheoretic (or regenerative) analysis of Markov chains and processes. Under Condition\(\mathcal{T}\) below we show the following parallel results for both discrete and continuous time models:
  1. (i)

    when the model is open set irreducible it is ϕ-irreducible;

  2. (ii)

    under (i), the measure-theoretic classification of the model as Harris recurrent or positive Harris recurrent is equivalent to a topological classification in terms of not leaving compact sets or of tightness of transition kernels;

  3. (iii)

    under (i), the ‘global’ classification of the model as transient, recurrent or positive recurrent is given by a “local’ classification of any individual reachable point;

  4. (iv)

    under (i), every compact set is a small set, so that through the Nummelin splitting there is pseudo-regeneration within compact sets, and compact sets are ‘test sets’ for stability;

  5. (v)

    even without irreducibility, there is always a Doeblin decomposition into a countable disjoint collection of Harris sets and a transient set. We conclude with a guide to verifying Condition\(\mathcal{T}\) and indicate that it holds under very mild constraints for a wide range of specific models: in particular a ϕ-irreducible Feller chain satisfies Condition\(\mathcal{T}\) provided only that the support of ϕ has nonempty interior.


Mathematics Subject Classifications (1991)


Key words

Irreducible Markov processes ergodicity recurrence Harris recurrence T-chains Doeblin decomposition invariant measures 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Azéma, J., Kaplan-Duflo, M. and Revuz, D.: Measure invariante sur les classes récurrentes des processus de Markov,Z. Wahrsch. verw. Gebiete 8 (1967), 157–181.Google Scholar
  2. 2.
    Down, D., Meyn, S. P. and Tweedie, R. L.: Exponential and uniform ergodicity of Markov processes, 1993. Submitted for publication.Google Scholar
  3. 3.
    Ichihara, K. and Kunita, H.: A classification of the second order degenerate elliptic operator and its probabilistic characterization,Z. Wahrsch. verw, Gebiete 30 (1974), 235–254.Google Scholar
  4. 4.
    Kaspi, H. and Mandelbaum, A.: On Harris recurrence in continuous time, Technical report, Technion-Israel Institute of Technology, 1992. Submitted for publication.Google Scholar
  5. 5.
    Kliemann, W.: Recurrence and invariant measures for degenerate diffusions,Ann. Probab. 15 (1987), 690–707.Google Scholar
  6. 6.
    Meyn, S. P. and Tweedie, R. L.: Stability of Markovian processes, I: Discrete time chains,Adv. Appl. Probab. 24 (1992), 542–574.Google Scholar
  7. 7.
    Meyn, S. P. and Tweedie, R. L.: Generalized resolvents and Harris recurrence of Markov processes,Contemp. Math. 149 (1993), 227–250.Google Scholar
  8. 8.
    Meyn, S. P. and Tweedie, R. L.:Markov Chains and Stochastic Stability, Springer-Verlag, London, 1993.Google Scholar
  9. 9.
    Meyn, S. P. and Tweedie, R. L.: Stability of Markovian processes, II: Continuous time processes and sampled chains,Adv. Appl. Probab. 25 (1993), 487–517.Google Scholar
  10. 10.
    Meyn, S. P. and Tweedie, R. L.: Stability of Markovian processes, III: Foster-Lyapunov criteria for continuous time processes,Adv. Appl. Probab. 25 (1993), 518–548.Google Scholar
  11. 11.
    Nummelin, E.:General Irreducible Markov Chains and Nonnegative Operators, Cambridge University Press, Cambridge, 1984.Google Scholar
  12. 12.
    Orey, S.:Limit Theorems for Markov Chain Transition Probabilities, Van Nostrand-Reinhold, London, 1971.Google Scholar
  13. 13.
    Pollard, D. B. and Tweedie, R. L.: R-theory for Markov chains on a topological state space, I,J. London Math. Soc. 10 (1975), 389–400.Google Scholar
  14. 14.
    Pollard, D. B. and Tweedie, R. L.: R-theory for Markov chains on a topological state space, II,Z. Wahrsch. verw. Gebiete 34 (1976), 269–278.Google Scholar
  15. 15.
    Sharpe, M.:General Theory of Markov Processes, Academic Press, New York, 1988.Google Scholar
  16. 16.
    Tuominen, P. and Tweedie, R. L.: Markov chains with continuous components,Proc. London Math. Soc. (3),38 (1979), 89–114.Google Scholar
  17. 17.
    Tuominen, P. and Tweedie, R. L.: The recurrence structure of general Markov processes,Proc. London Math. Soc. (3) 39 (1979), 554–576.Google Scholar
  18. 18.
    Tweedie, R. L.: Criteria for classifying general Markov chains,Adv. Appl. Probab. 8 (1976), 737–771.Google Scholar

Copyright information

© Kluwer Academic Publishers 1994

Authors and Affiliations

  • R. L. Tweedie
    • 1
  1. 1.Department of StatisticsColorado State UniversityFort CollinsUSA

Personalised recommendations